Popular Drug Gets More Prominent Warning About Pancreatitis
WebMD News Archive
July 31, 2000 (Washington) -- The popular oral anticonvulsant drug Depakote now carries prominent labeling that warns of the risk of "life-threatening" pancreatitis.
In a letter sent Monday to health professionals, Abbott Laboratories reported that it was expanding the drug's pancreatitis labeling and moving it to a prominent part of the label, called the "black box," which highlights the medication's most serious safety risks.
The new warning notes that both children and adults have had serious pancreatitis -- an inflammation of the pancreas -- while taking the drug, including new patients and those who had taken the medication for several years. According to the new label, some forms of the disease have been very severe, "with a rapid progression from initial symptoms to death."
Abbott warns health professionals that if a patient on Depakote is diagnosed with pancreatitis, he or she should immediately stop taking the drug. In addition to Depakote's use against epileptic seizures, it is the country's most prescribed treatment for mania in patients with manic depression, and is approved by the FDA for preventing migraine headaches.
Since the early 1980s, Depakote labels have mentioned the risk of pancreatitis, but in a much less prominent form. The new warning also applies to the drug's Depakene formulation and the intravenously administered Depacon version.
Depakote, which was approved by the FDA in 1983, already carried black box warnings about possible liver toxicity and risk of harm to the fetus in pregnant women.
During the original clinical testing of the product, Abbott notes, two clear, but nonfatal, pancreatitis cases occurred, out of a total of 2,416 patients.
Abbott spokeswoman Cindy Resman would not say how many patients have suffered pancreatitis since the drug hit the market in 1983. "There has been no reported increase in pancreatitis in post-marketing data," she tells WebMD.
"We've updating our label so ... people are aware of the warning," Resman says. "FDA had requested an analysis of post-marketing and clinical trial data. Based on what they saw, there was no [pancreatitis] increase, but I do think they wanted to make it more clear on the label."
The FDA didn't return calls on the new safety warning, and the National Alliance for the Mentally Ill declined to comment.
Symptoms of pancreatitis usually include severe upper abdominal pain, often accompanied by backache, vomiting, and fever. The pain may continue for several days, or even weeks, before gradually lessening. Many other conditions have similar symptoms and the risk of getting pancreatitis from Depakote is very small, but if you are concerned, you should contact your doctor.